Fatal Chemotherapy-induced Combined Infection in a Hodgkin’s Disease Patient: a Case Report.

Related Articles

Fatal Chemotherapy-induced Combined Infection in a Hodgkin’s Disease Patient: a Case Report.

Folia Med (Plovdiv). 2019 12 31;61(4):620-623

Authors: Kalchev YI, Lengerova GB, Asif U, Burnusuzov HA, Murdjeva MA

Abstract
Multimodal therapy, used for the treatment of patients with Hodgkin’s disease (HD), makes them prone to life-threatening infections, attributed mainly to febrile neutropenia. Herein, we present a case report of fatal combined bacterial and viral infection in a 49-year-old female patient, subject to polychemotherapy for HD. Rapid microbiological diagnosis performed by multiplex polymerase chain reaction elucidated the causes of the infection within hours. Listeria monocytogenes was detected in both the cerebrospinal fluid and blood samples. Nasopharyngeal swabs returned positive for two swine-derived strains of influenza A virus. We aimed to emphasize the importance of these pathogens and draw attention to their association in the aetiology of infections among patients receiving chemotherapy. In conclusion, better surveillance is needed to improve the early diagnosis of infectious complications in these patients.

PMID: 32337875 [PubMed - indexed for MEDLINE]